ISMP Quarterly Action
Agenda - January - March 2008
From the April 10, 2008 issue
One of the most important ways to prevent medication errors is to learn about problems that have occurred in other organizations and use that information to prevent similar problems at your practice site. To promote such a process,
the following selected agenda items have been prepared for your senior leaders and an interdisciplinary committee to stimulate discussion and action to reduce the risk of medication errors. These agenda topics appeared in the ISMP
Medication Safety Alert! between January and March 2008. Each item includes a brief description of the medication safety problem, recommendations to reduce the risk of errors, and the issue number in parentheses to locate additional
information as desired. Look for our high-alert medication icon under the issue number if the agenda item involves one or more medications on the ISMP List of High-Alert Medications (www.ismp.org/Tools/highalertmedications.pdf). Many product-related problems can be viewed in the ISMP Medication Safety Alert! section of our website. The Action Agenda is also available for download (www.ismp.org/Newsletters/acutecare/articles/ActionAgenda08-02.doc) in a Word format that allows expansion of the columns in the table designated for organizational documentation of an assessment, actions required, and assignments for each Agenda item. Continuing education credit is available for nurses at: www.ismp.org/Newsletters/acutecare/actionagendas.asp.
Key: — ISMP high-alert medication
ADC survey shows some improvements, but unnecessary risks still exist (1)
Problem: Automated dispensing cabinets (ADCs) have the
potential to improve efficiency, drug security,
and charge capture. Although more facilities are
adopting practice safeguards needed to ensure
safety when using ADCs, an ISMP survey shows
that an unacceptably high number of organizations
remain vulnerable to serious errors stemming
from ADC use.
Recommendation:Complete results of the ISMP survey can be
found at: www.ismp.org/Newsletters/acutecare/articles/adctablech.pdf. ISMP identifies
12 core processes needed for safe ADC use.
Ensure that standard operating procedures for
ADCs in your organization incorporate these
recommendations, available at: www.ismp.org/Tools/guidelines/ADC_Guidelines_Final.pdf.
Keeping patients safe from iatrogenic methadone overdoses (3)
Problem:Patients being treated with methadone for narcotic
addiction or chronic pain have received
inadvertent, sometimes fatal, overdoses. In vivo,
methadone behaves differently than other opiates,
and these differences must be appreciated
by healthcare professionals who prescribe, dispense,
or administer methadone, and by the
patients who receive the drug.
Recommendation: Methadone has been confused with
dexmethylphenidate, methylphenidate, and
MEPHYTON (phytonadione), so ensure appropriate
look- and sound-alike safeguards are
maximized. Other problems span the medication-
use process. Patient screening should
occur when use of this drug is contemplated.
A complete list of risk-reduction strategies is
available at: www.ismp.org/Newsletters/acutecare/articles/20080214.asp.
Colchicine injection withdrawn from market (3)
Problem: Manufacturers of colchicine injection have been
informed by FDA that the injectable product
may no longer be manufactured, and shipping
must stop within 6 months. Efficacy of
injectable colchicine is unproven, and its narrow
therapeutic margin has resulted in numerous
Recommendation: Healthcare organizations should remove
remaining colchicine injection from their inventory,
drug formularies, and databases. Only
colchicine tablets that also contain the active
ingredient probenecid are approved for use.
Colchicine tablets without probenecid remain
on the market for now, but are not approved.
Daytrana patch shared among children (4)
Problem:A kindergarten student wearing a DAYTRANA
patch (methylphenidate transdermal system)
shared it with a peer who wore it for several
hours. Daytrana’s consumer medication guide
does not explicitly advise parents to counsel
children not to share the patch with others.
Recommendation: Transdermal systems that deliver controlled
substances to children require special handling
and specific patient education in order to
ensure safe use. Do not refer to transdermal
drug systems as “band-aids,” “stickers,” or“tattoos.” Parents should be counseled to tell
teachers and other caregivers if their children
are wearing patches.
New look-alike name pair: Nexium and Nexavar (4)
Problem:NEXIUM (esomeprazole), a proton pump
inhibitor, has been confused with NEXAVAR
(sorafenib), a chemotherapeutic agent identified
as a high-alert drug. Confirmation bias led the
pharmacist to misinterpret the less familiar
product, Nexavar, as the more familiar Nexium.
Recommendation: Prevent this mix-up in your organization by
using tall man lettering in computer systems
and requiring prescribers to include the purpose
of the drug on the order or prescription.
Resolving human conflicts when questions about the safety of medical orders arise (5)
Problem: Harmful prescribing errors are often questioned
by another healthcare professional, a patient, or
a family member, but the concerns may not be
appropriately acted upon or addressed in a
timely fashion. Intimidation and fear of confrontation
have been identified as barriers to
Recommendation: Strategies for resolving conflicts should be
incorporated into organizational policies.
Strategies can be found at: www.ismp.org/Newsletters/acutecare/articles/20080313.asp.
Expectations of prescribers when called about
the safety of an order must be defined and
incorporated into prescribers’ credentialing
More support for bar-coding (5)
Problem: Bar-code technology benefits extend to laboratory
specimens. ISMP and other safety organizations
have asked The Joint Commission to
consider adoption of a National Patient Safety
Goal requiring organizations to begin initial evaluation
of bar-coding technology if they have not
already done so.
Recommendation: At a minimum, organizations should be investigating
bar-coding system functions, meeting
with vendors, considering costs, making budgetary
projections, and understanding the infrastructure
requirements needed to implement
bar-coding. For a tool to help assess bar-coding
readiness, visit: www.ismp.org/Tools/PathwaySection3.pdf.
Hespan and heparin bag mix-ups (5)
Problem: Look-alike cartons of B. Braun’s HESPAN (hetastarch)
and heparin were confused, and large
volume bags of heparin arrived in an anesthesia
stock room under the mistaken assumption that
they were Hespan. Ironically, B. Braun’s heparin
had been purchased for the purpose of evaluating
its look-alike potential with B. Braun’s hetastarch
Recommendation: Prevent mix-ups between heparin and hetastarch
by: not storing heparin and Hespan alphabetically;
labeling products, bins, and ADC storage areas
with alerts reminding of the error-potential; referring
to hetastarch products by the generic name;
and maximizing the ability of clinicians to visually
distinguish these products from one another,
using different product vendors if necessary.
Pediatric gentamicin vials confused (5)
Problem:Preservative-containing gentamicin was administered
intrathecally two times to the same
pediatric patient. The error occurred when
APP’s 2 mL multi-dose vial of gentamicin 20
mg/2 mL (containing preservatives) was confused
with 2 mL single-use vials of gentamicin
20 mg/2 mL (preservative-free).
Recommendation: The vials had look-alike characteristics and
multiple pharmacists made the same error.
APP reports they are improving the label to
call attention to the preservative status. In the
meantime, affix bold labels to these vials to
ensure that the product and its preservative
status are readily apparent during dispensing
and administration. Investigate the possibility
of stocking only the preservative-free product.
Errors with methotrexate associated with unit of measure on syringe (6)
Problem: PSome providers recommend using insulin syringes
when patients self-administer methotrexate.
Patients may misunderstand and miscommunicate
dosing instructions, especially if they express doses
in units instead of mg. Dosing confusion becomes
commonplace anytime insulin syringes are used to
administer any non-insulin product.
Recommendation: Teach patients how much medication to take
using the unit of measure associated with the
drug, not a volume or “unit equivalent” associated
with a particular syringe. Clinicians must
be sure to elicit and express methotrexate dosing
information accurately, being aware that patients
may express doses in atypical units of measure.
Fatal overdose uncovers need to rethink where pediatric IV medications are dispensed and administered (2)
Problem: A preschooler died following a medication error
in an outpatient clinic that performed growth
hormone stimulation testing using IV arginine.
Dispensing and administration safeguards could
have prevented the error or detected it at an
earlier point. The parents expressed concerns
about the dose and their child's response to the
drug, but the error continued unnoticed.
Recommendation: Pediatric diagnostic testing and treatment using
IV medication should occur only in dedicated
infusion centers where standard protocols for
these therapies are familiar to staff. IV medications
should be dispensed in patient-specific
doses and independently checked before administration.
Halting therapy to thoroughly investigate
atypical responses should be the norm.
Debora Simmons is an approved California
CE provider of continuing education and complies with
the criteria for quality continuing nursing education
Access the CE for Nurses